Pseudotumor cerebri in an infant treated with L-thyroxine for transient neonatal hypothyroidism is reported from the Montefiore Medical Center, Albert Einstein College of Medicine, Bronx, NY. The mother had Graves disease, treated with radioiodine ablation and thyroxine replacement. At 25 hours of life the baby was jittery and had tachycardia and respiratory distress. Thyroid function tests revealed thyrotoxicosis. Treatment with propylthiouracil was followed within 48 hours by clinical improvement, but after 3 weeks she became hypothyroid, possibly as a result of placental transfer of maternal thyroid-stimulating hormone receptor-blocking antibodies. After treatment with L-thyroxine, 10-15 mcg/kg, at age 5 months she developed split sutures, a bulging fontanel, and a rapid increase in head circumference. The CT and normal CSF and electrolyte studies were compatible with pseudotumor cerebri. She recovered spontaneously with no change in the therapy. The thyroxine was discontinued at 1 year without relapse, and thyroid function, growth, head circumference, and motor development were normal. [1]

COMMENT. Previous reports of pseudotumor cerebri during the initiation of L-thyroxine therapy have involved children entering puberty, and hormonal mechanisms have been invoked. Apparently, this complication may also occur in infants and may require a slight modification of the dose of thyroxine.